Kansas, 2012

Hail in Kansas, February 15, 2012

February 15, 2012 · NWS SGF · 1 event in 1 county or zone

An isolated strong storm produced sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated strong storm produced sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 15, 2:17 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Feb 15, 2:17 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
217 PM CST WED FEB 15 2012

.DISCUSSION...

SHORT TERM (TONIGHT THROUGH SATURDAY)...

ITS BEEN A COOL AND WET DAY ACROSS THE AREA DUE TO A STORM SYSTEM
CURRENTLY LOCATED OVER NORTHERN OKLAHOMA. THIS WILL MOVE THROUGH
TONIGHT. WE WILL STILL HAVE A GOOD CHANCE FOR SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS THIS EVENING BEFORE EVERYTHING MOVES
OFF TO THE EAST. INSTABILITY WILL BE LIMITED BUT MAYBE ENOUGH FOR
A FEW LIGHTNING STRIKES AND SMALL HAIL IN THE STRONGEST STORMS
THAT DO DEVELOP THIS LATE AFTERNOON INTO EARLY EVENING.

HIGH PRESSURE BUILDS IN FOR THURSDAY WITH A FAIRLY NICE DAY ON
TAP. TEMPERATURES WILL BE CLOSE TO SEASONABLE AND SUNSHINE WILL
RETURN. THE MODELS DIFFER A BIT FOR THE STORM CURRENTLY OVER
SOUTHERN CALIFORNIA. THE NAM AND ECMWF HAVE THIS SYSTEM STAY ALONG
THE GULF COAST REGION WHILE THE GFS HAS THIS A LITTLE MORE NORTH
GRAZING BY THE SOUTHERN OZARKS FRIDAY NIGHT INTO SATURDAY. FOR NOW
WILL MENTION SLIGHT CHANCE FOR SHOWERS FOR THE SOUTHERN HALF UNTIL
THE MODELS HAVE A BETTER HANDLE ON THIS SYSTEM. TEMPERATURES WILL
BE SEASONABLY MILD THROUGH THE END OF THE WEEK.

GRIFFIN

LONG TERM (SUNDAY THROUGH WEDNESDAY)...

A PROGRESSIVE UPPER PATTERN WILL REMAIN PLACE FROM LATE IN THE
WEEKEND INTO NEXT WEEK. THE NEXT SHORTWAVE TROUGH OF INTEREST WILL
SWING ACROSS THE NORTHERN ROCKIES INTO THE NORTHERN AND CENTRAL
PLAINS ON MONDAY. A RETURN FLOW AND PASSING UPPER RIDGE OUT OF
AHEAD OF THIS SYSTEM WILL LEAD TO MILDER TEMPERATURES SUNDAY AND
MONDAY. CANNOT RULE OUT A SHOWER OR SPRINKLE MONDAY FROM SOUTHEAST
KANSAS INTO CENTRAL MISSOURI BUT LIMITED MOISTURE WILL LIMIT
PRECIPITATION COVERAGE.

THE PRIMARY UPPER LEVEL TROUGH WILL MIGRATE EAST INTO THE CENTRAL
U.S. TUESDAY AND WEDNESDAY. MEDIUM RANGE MODELS DIFFER ON THE
FORWARD PROGRESSION OF THIS SYSTEM LEADING TO SOME UNCERTAINTY IN
THE DETAILS. HOWEVER OVERALL THE CHANCE OF SHOWERS LOOKS TO
INCREASE A BIT TUESDAY AND TUESDAY NIGHT WITH COOLER TEMPERATURES
DURING THE MIDDLE AND LATER PART OF NEXT WEEK.

FOSTER

&&

.AVIATION...

FOR THE 18Z TAFS...CEILINGS AND VIS WILL CONTINUED TO VARY ACROSS
THE AREA BECAUSE OF RAIN SHOWERS AND EMBEDDED ISOLATED
THUNDERSTORMS. GENERALLY MVFR CEILINGS AND VIS OUTSIDE OF SHOWERS.
AS THE COLD FRONT AND LOW PRESSURE SYSTEM MOVES ACROSS
TONIGHT...EXPECT A DROP IN CEILINGS TO IFR WITH DRIZZLE. SKIES
WILL CLEAR OUT LATE TOMORROW MORNING. SOUTHERLY WINDS WILL SHIFT
TO NORTH OR NORTHWEST BY EARLY TOMORROW MORNING.

GRIFFIN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Feb 15, 12:48 PM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1248 PM CST WED FEB 15 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1248 PM CST WED FEB 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

 SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
 THIS EVENING IN ADVANCE OF LOW PRESSURE MOVING TOWARD THE AREA
 FROM THE PLAINS. STRONGER STORMS MAY PRODUCE SMALL HAIL. RAIN
 WILL TAPER OFF FROM WEST TO EAST THIS EVENING AS THE LOW TRACKS
 NORTHEAST THROUGH SOUTHERN MISSOURI.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

In the hours before

Special weather statement, Feb 15, 4:44 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
444 PM CST WED FEB 15 2012

KSZ073-097-152315-
BOURBON KS-CRAWFORD KS-
444 PM CST WED FEB 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRAWFORD AND
SOUTHWESTERN BOURBON COUNTIES UNTIL 515 PM CST...

AT 440 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WALNUT...OR 8 MILES NORTHEAST OF ST. PAUL...
MOVING NORTHEAST AT 40 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS
STORM.

LAT...LON 3759 9509 3776 9510 3792 9492 3767 9470
      3756 9509 3757 9510 3758 9510
TIME...MOT...LOC 2244Z 238DEG 34KT 3764 9506

WISE

The radar

The Pleasant Hill radar (KEAX), 132 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bourbon

When
February 15, 4:45 PM CST
Where
Bourbon County, 0.55 mi E of Pawnee Station
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.700, -94.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357867.